Heart and Health

by Tony
(Flat Foot , NJ)

Hi. I have been trying to run for a few years and each time I try I have the same issue. I manage to get about one mile in before the arch in my feet starts to cramp that ends up traveling up to my calf's and my legs just fail. I will drop my run to a stretched brisk walk and push through and pick up the run again. I have tried hills and flat runs with no change.

I should add, that I am a 58 year old cardiac patient who is flat footed and have taken prescribed Statins for 20 years. I stretch before each run and still manage to Kickbox for hours at a time after the run. I just struggle with the run and no matter how may times I try, I have not improved ( yet ).

I am open to any suggestions or help if any one else had had this issue.

Nicole's reply:
Hi Tony, thanks for the question.

The cramp in your arch could be caused by numerous things. The main things that spring to mind are:

* Dehydration and possible electrolyte imbalance. Are you drinking enough during the day? Are your getting enough salt, potassium or magnesium?
* Socks are too tight causing you to curl your toes.
* Running shoes not appropriate for your flat arches. A reputable running store should be able to advise you on the best running shoes for flat arches. You could try running in different shoes or even barefoot, to test if it is an issue with your running shoes.
* Plantar fasciitis. See here for what it is.
* Maybe your running mechanics need tweaking. Do you tense up your feet and lower body? Have a look at Chi Running as I found that invaluable for helping sort out my posture.
* Tendonitis of one of the tendons linked to your arch. The posterior tibial tendon is often the culprit and maybe it is linked to your kick boxing.
* Stress fracture in your foot metatarsals

I would suggest getting an opinion from your doctor and also perhaps from a sports physio who could analyse your feet and movement mechanics. This will rule out anything that is concerning.

It sounds like it is going to be a case of eliminating each possible cause, one at a time. I hope that helps and gives you a starting point for getting the cramps sorted.

Comments for Heart and Health

Click here to add your own comments

Apr 01, 2021
a little add-on NEW
by: Anonymous

If i may add? Check with your provider about your current Statin medication, muscle cramping is one of it's side effects.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Running Questions.